Fine structure in the large n limit of the non-hermitian Penner matrix model

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Academic Press Inc Elsevier Science
Google Scholar
Research Projects
Organizational Units
Journal Issue
In this paper we apply results on the asymptotic zero distribution of the Laguerre polynomials to discuss generalizations of the standard large n limit in the non-hermitian Penner matrix model. In these generalizations g_(n)n → t, but the product g_(n)n is not necessarily fixed to the value of the ’t Hooft coupling t. If t > 1 and the limit l = lim_(n→∞) |sin(π/g_n)| ^(1/n) exists, then the large n limit is well-defined but depends both on t and on l. This result implies that for t > 1 the standard large n limit with g_(n)n = t fixed is not well-defined. The parameter l determines a fine structure of the asymptotic eigenvalue support: for l ≠ 0 the support consists of an interval on the real axis with charge fraction Q = 1 − 1/t and an l-dependent oval around the origin with charge fraction 1/t. For l = 1 these two components meet, and for l = 0 the oval collapses to the origin. We also calculate the total electrostatic energy Ԑ which turns out to be independent of l, and the free energy Ƒ = Ԑ - Ǫ ln l, which does depend of the fine structure parameter l. The existence of large n asymptotic expansions of Ƒ beyond the planar limit as well as the double-scaling limit are also discussed.
© Academic Press Inc Elsevier Science. We thank Prof. A. Martínez Finkelshtein for calling our attention to many nice results on zero asymptotics of Laguerre polynomials. The financial support of the Ministerio de Ciencia e Innovación under project FIS2011-22566 is gratefully acknowledged.
Unesco subjects
[1] D. Bessis, A new method in the combinatorics of the topological expansion, Commun. Math. Phys. 69 (1979) 147–163. [2] D. Bessis, C. Itzykson, J. B. Zuber, Quantum field theory techniques in graphical enumeration, Adv. In Appl. Math. 1 (1980) 109–157. [3] K. Johansson, On fluctuations of eigenvalues of random hermitian matrices, Duke. Math. J. 91 (1988) 151–204. [4] N. M. Ercolani, K. D. T.-R. McLaughlin, Asymptotics of the partition function for random matrices via Riemann-Hilbert techniques and applications to graphical enumeration, Int. Math. Res. Not. 14 (2003) 755–820. [5] C. I. Lazaroiu, Holomorphic matrix models, J. High Energy Phys. 03 (2003) 044. [6] G. Felder, R. Riser, Holomorphic matrix integrals, Nuc. Phys. B 691 (2004) 251–258. [7] R. C. Penner, Perturbative series in the moduli space of Riemann surfaces, J. Diff. Geom. 27 (1988) 35–53. [8] J. Distler, C. Vafa, The Penner model and D = 1 string theory, in: Random surfaces and quantum gravity, vol. 262 of NATO Adv. Sci. Inst. Ser. B Phys., Plenum, New York, 243–253, 1991. [9] S. Chaudhuri, H. Dykstra, J. D. Lykken, The Penner matrix model and c = 1 strings, Mod. Phys. Lett. A 6 (1991) 1665–1677. [ 10] C. Tan, Logarithmic scaling violation and Bose condensation in one matrix models, Mod. Phys. Lett. A 6 (1991) 1373–1386. [11] C.-I. Tan, Generalized Penner models and multicritical behavior, Phys. Rev. D 45 (1992) 2862– 871. [12] J. Ambjørn, C. F. Kristjansen, Y. Makeenko, Generalized Penner models to all genera, Phys. Rev. D 50 (1994) 5193–5203. [13] Y. Matsuo, Nonperturbative effect in c = 1 noncritical string theory and Penner model, Nuc. Phys. B 740 (2006) 222–242. [14] S. Pasquetti, R. Schiappa, Borel and Stokes nonperturbative phenomena in topological string theory and c = 1 matrix models, Ann. Henri Poincaré 11 (2010) 351–431. [15] A. B. J. Kuijlaars, K. T.-R. McLaughlin, Asymptotic zero behavior of Laguerre polynomials with negative parameter, Constructive Approximation 20 (2004) 497–523. [16] C. Itzykson, J. B. Zuber, The planar approximation. II., J. Math. Phys. 21 (1980) 411– 421. [17] P. Di Francesco, P. Ginsparg, J. Zinn-Justin, 2D gravity and random matrices, Phys. Rep. 254 (1995) 1–133. [18] A. Martínez-Finkelshtein, E. A. Rakhmanov, Critical measures, quadratic differentials, and weak limits of zeros of Stieltjes polynomials, Commun. Math. Phys. 302 (2011) 53–111. [19] A. B. J. Kuijlaars, G. L. F. Silva, S-curves in polynomial external fields, J. Approx. Theory (2014) doi:10.1016/j.jat.2014.04.002. [20] K. Strebel, Quadratic Differentials, Springer- Verlag, 1984. [21] H. Stahl, Extremal domains associated with an analytic function. I., Complex Variables Theory Appl. 4 (1985) 311–324. [22] H. Stahl, Extremal domains associated with an analytic function. II., Complex Variables Theory Appl. 4 (1985) 325–338. [23] H. Stahl, Orthogonal polynomials with complex-valued weight function. 1., Constructive Approximation 2 (1986) 225–240. [24] A. A. Gonchar, E. A. Rakhmanov, Equilibrium measure and the distribution of zeros of extremal polynomials, Math. USSR Sbornik 125 (1984) 117–127. [25] A. A. Gonchar, E. A. Rakhmanov, Equilibrium distributions and degree of rational approximation of analytic functions, Math. USSR Sbornik 62 (1989) 305–348. [26] A. Martínez-Finkelshtein, P. Martínez- González, R. Orive, On asymptotic zero distribution of Laguerre and generalized Bessel polynomials with varying parameters, J. Comp. and Appl. Math. 133 (2001) 477–487. [27] A. B. J. Kuijlaars, K. T.-R. McLaughlin, Riemann-Hilbert analysis for Laguerre polynomials with large negative parameter, Comp. Methods and Function Theory (2001) 205–233. [28] C. Díaz Mendoza, R. Orive, The Szego curve and Laguerre polynomials with large negative parameters, J. Math. Anal. Appl. 379 (2011) 305– 315. [29] E. W. Barnes, The theory of the G-function, Quart. J. Pure Appl. Math. 31 (1900) 264–314 [30] F. W. J. Olver, D. W. Lozier, R. F. Boisvert, C. W. Clark, NIST Handbook of Mathematical Functions, Cambridge University Press, 2010. [31] J. Harer, D. Zagier, The Euler characteristic of the moduli space of curves, Invent. Math. 85 (1986) 457–485. [32] V. S. Adamchik, On the Barnes function, in: Proceedings of the 2001 International Symposium on Symbolic and Algebraic Computation, ACM, New York, 15–20, 2001. [33] M. Abramowitz, I. A. Stegun (Eds.), Handbook of Mathematical Functions, Dover, 1970. [34] G. Bonnet, F. David, B. Eynard, Breakdown of universality in multi-cut matrix models, J. Phys. A: Math. Gen. 33 (2000) 6739–6768. [35] R. Dijkgraaf, C. Vafa, Toda Theories, Matrix Models, Topological Strings, and N = 2 Gauge Systems, URL arXiv:0909.2453 [36] G. Álvarez, L. Martínez Alonso, E. Medina, Partition functions and the continuum limit in Penner matrix models, J. Phys. A: Math. And Theor. 47 (2014) 315205. [37] A. B. J. Kuijlaars, A. Martínez-Finkelshtein, Strong asymptotics for Jacobi polynomials with varying nonstandard parameters, Journal d’Analyse Mathématique 94 (2004) 195–234. [38] A. Martínez-Finkelshtein, R. Orive, Riemann-Hilbert analysis for Jacobi polynomials orthogonal on a single contour, J. Approx. Theory 134 (2005) 137–170.